Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 89, NWS Blacksburg, VA

July 27, 2005Yadkin County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 27, 2005, 9:04 PM EDT for Yadkin County, North Carolina. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2005, 9:04 PM EDT (01:04 UTC)
Expired
Jul 27, 2005, 9:34 PM EDT
In force
30 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Yadkin County, NC

The radar

The Roanoke radar (KFCX), 101 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 9:15 PM EDTTSTM WND DMG8 Se Yadkinville, NCTREES DOWN IN COURTNEY AREA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.1 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2005-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2005-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2388 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1793 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 280103
SVRRNK
NCC197-280130-
/O.NEW.KRNK.SV.W.0089.050728T0104Z-050728T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
904 PM EDT WED JUL 27 2005

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN YADKIN COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 930 PM EDT

* AT 900 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTHWEST OF HUNTSVILLE...OR ABOUT NEAR YADKINVILLE...AND MOVING
  EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...

  HUNTSVILLE...
  ENON...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3625 8056 3603 8061 3592 8014 3617 8008

$$

WP
1 follow-up statement
000 
WWUS51 KRNK 280134
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
933 PM EDT WED JUL 27 2005

NCC197-280143-
/O.EXP.KRNK.SV.W.0089.000000T0000Z-050728T0130Z/
YADKIN NC-
933 PM EDT WED JUL 27 2005

...THE SEVERE THUNDERSTORM WARNING FOR YADKIN COUNTY EXPIRED AT 930
PM EDT...

THE THUNDERSTORM HAD WEAKENED TO BELOW SEVERE LEVELS...THEREFORE THE 
WARNING WAS ALLOWED TO EXPIRE.

IF YOU LIVE IN THE YADKINVILLE OR SHACKTOWN VICINITY AND HAD WIND 
DAMAGE OR HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN 
BLACKSBURG AT...TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. 

LAT...LON 3625 8056 3603 8061 3592 8014 3617 8008

$$

WP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 7:52 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 27, 7:52 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
752 PM EDT WED JUL 27 2005

.UPDATE (REST OF TONIGHT)...

DID QUICK UPDATE AROUND 7PM MAINLY TO REMOVE HEAT ADVISORY
HEADLINES...BUT ADJUSTED SOME OVERNIGHT POPS A BIT AS WELL. WILL
LIKELY NEED ANOTHER UPDATE LATER THIS EVENING AS CONVECTION
CONTINUES TO DIMINISH...WHICH IS EXPECTED.

&&

.AVIATION...

LEFT A FEW MORE HOURS OF SHWR AND TSTM ACTIVITY IN THE FAR
EAST...SHWRS MAINLY AT BLF...BUT AS FRONT APPROACHES STILL A SLIM CHC
OF SOME THUNDER UP AT LWB UNTIL LATE THIS EVE. MVFR TO IFR VSBYS
WITH SOME FOG SINCE MOST LOCATIONS SEEING EARLY EVENING RAIN. NOT
EXPECTING MUCH CLEARING OF MID DECK SO DONT EXPECT DENSE
FOG...EXCEPT AT BLF AND LWB. FRONT HANGING UP JUST TO OUR WEST FOR
THURS...SO CAN EXPECT A REPEAT OF CONVECTION...LIKELY AN EARLIER
START THOUGH.

&&

.PREVIOUS DISCUSSION...
(ISSUED 255 PM EDT WED JUL 27 2005)

SHORT TERM (TONIGHT THROUGH THURSDAY)...
LAST DAY OF SIGNIFICANT HEAT TODAY AS UNSEASONABLY STRONG COLD FRONT
PUSHES INTO THE REGION.  BAND OF SHOWERS AND TSTMS FORMING ALONG THE
FRONT JUST TO OUR WEST LATE THIS AFTERNOON.  BULK OF TSTMS EXPECTED
TO DIMINISH ON THE WESTERN SLOPES LATER THIS EVENING AND DEVELOP IN
SHARPENING LEE TROF JUST EAST OF THE FCST AREA. THIS LEE TROF WILL
REMAIN STATIONARY TO OUR SOUTHEAST OVER THE NEXT SEVERAL DAYS AND BE
A MAJOR PLAYER IN THE REGIONS WX AS WAVES OF LOW PRESSURE BRING
PERIODS OF RAIN ALONG AND TO THE WEST OF THE BOUNDARY THROUGH
MONDAY.

LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...
BEST CHCS OF RAIN AT THIS TIME APPEAR TO BE LATE THURSDAY INTO
FRIDAY AS FIRST SIGNIFICANT WAVE RIDES UP THE FRONT. FRONT AND
BEST SPPT FOR RAIN GETS SUPRESSED TO THE SOUTH BEHIND THE WAVE FRI
NGT AND SATURDAY...THEN SECOND WAVE SLATED FOR SUNDAY AND SUNDAY
NIGHT WILL LIKELY BRING RAIN BACK INTO THE NW PORTION OF THE FCST
AREA. MOST OF THE FCST AREA WILL REMAIN IN COOL...STABLE THRU THE
WEEKEND. FAR SOUTHEASTERN PORTIONS OF THE FCST AREA WILL BE MOST
LIKELY TO SEE CONVECTION AND HEAVIER RAIN. THIS LAST WAVE WILL
EXIT EARLY IN THE WEEK USHERING IN DRIER AIR AND MORE TYPICAL
SUMMERTIME CHCS OF TSTMS INTO MIDWEEK.

CHCS OF RAIN WILL DEPEND HIGHLY ON THE MEANDERINGS OF THE FRONT AND
HOW MUCH THE WAVES WILL AFFECT ITS MOVEMENT.  BUT AT THIS TIME IT
LKS LIKE AREA EAST OF THE MTNS COULD RECEIVE SIGNIFICANT AMOUNTS OF
RAIN FOR THE NEXT 4-5 DAYS.

AVIATION...
SHOWERS AND STORMS HAVE DEVELOPED FROM CENTRAL TENNESSEE NORTHEAST
THROUGH WEST VIRGINIA AND INTO WESTERN PENNSYLVANIA IN ADVANCE OF
AN APPROACHING COLD FRONT. BY THE LATE AFTERNOON...THIS BROKEN
LINE OF STORMS SHOULD REACH SOUTHEAST WEST VIRGINIA. A LEE TROUGH
WAS STILL OVER THE PIEMONTS OF VIRGINIA AND NORTH CAROLINA.
CONVECTION ALONG THAT FEATURE LATE THIS AFTERNOON INTO EARLY THIS
EVENING IS ALSO EXPECTED. AS THE FRONT SETTLES OVER OUR REGION
TONIGHT...MVFR CEILINGS WILL ENTER INTO REGION WEST OF THE BLUE
RIDGE ALONG WITH MVFR LIGHT FOG. DURING THE DAY THURSDAY
CONVECTION IS EXPECTED TO REFIRE ALONG THE STALLED FRONT BY MID-
DAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

02/02
Hazardous weather outlook, Jul 27, 3:33 AM EDT, 17 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 AM EDT WED JUL 27 2005

NCZ004>006-020-VAZ022-032>035-043>047-058-059-280745-
STOKES-ROCKINGHAM-CASWELL-YADKIN-ROANOKE-PATRICK-FRANKLIN-BEDFORD-
AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
333 AM EDT WED JUL 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL
VIRGINIA...NORTHWEST NORTH CAROLINA AND NORTH CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY CONTINUES IN EFFECT THROUGH TODAY. TEMPERATURES
WILL AGAIN CLIMB WELL INTO THE 90S WITH SOME SPOTS TOPPING 100
DEGREES. THIS WILL PRODUCE HEAT INDICES OF 105 TO 110 DEGREES.

ISOLATED STRONG THUNDERSTORMS WITH POSSIBLE DAMAGING WINDS MAY
OCCUR THIS EVENING INTO EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NCZ003-019-VAZ023-024-280745-
SURRY-WILKES-BOTETOURT-ROCKBRIDGE-
333 AM EDT WED JUL 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA...WEST CENTRAL VIRGINIA AND NORTH CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF HEAT AND HUMIDITY WILL CAUSE HEAT INDICES TO
RISE TO AROUND 100 DEGREES THIS AFTERNOON. ISOLATED STRONG
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS LATE
THIS AFTERNOON INTO EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NCZ001-002-018-VAZ007-009>020-WVZ042>045-280745-
ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-MERCER-SUMMERS-MONROE-
GREENBRIER-
333 AM EDT WED JUL 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

HEAT AND HUMIDITY WILL AGAIN CAUSE HEAT INDICES TO RISE TO BETWEEN
95 AND 100 DEGREES THIS AFTERNOON. A FEW STRONG THUNDERSTORMS
COULD PRODUCE ISOLATED DAMAGING WINDS THIS AFTERNOON INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 27, 7:38 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
738 PM EDT WED JUL 27 2005

NCZ001-019-020-280015-
ASHE-WILKES-YADKIN-
738 PM EDT WED JUL 27 2005

TWO STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHWEST NORTH CAROLINA
THIS EVENING. ONE STORM WILL MOVE FROM SOUTHERN ASHE COUNTY INTO
ALLEGHANY AND NORTHERN WILKES COUNTIES. WEST JEFFERSON...WAGONER...
GLENDALE SPRINGS AND LAUREL SPRINGS ARE IN THE PATH OF THIS STORM.

THE SECOND STORM WILL MOVE FROM EXTREME SOUTHEAST WILKES COUNTY INTO
SOUTHWEST YADKIN COUNTY...WHICH INCLUDES THE TOWNS OF WINDY GAP AND
BUCK SHOALS.

BE PREPARED FOR TORRENTIAL RAIN...WIND GUSTS OF 30 TO 40 MPH...
ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING.

STAY INDOORS IF A STORM APPROACHES YOUR AREA...AND AVOID USING
ELECTRICAL APPLIANCES. ALSO STAY AWAY FROM WINDOWS.

AMS
Special weather statement, Jul 27, 7:45 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
745 PM EDT WED JUL 27 2005

VAZ033-034-043>047-280045-
APPOMATTOX-BEDFORD-BUCKINGHAM-CAMPBELL-FRANKLIN-HENRY-PITTSYLVANIA-
745 PM EDT WED JUL 27 2005

STRONG THUNDERSTORMS WILL BE SCATTERED TO NUMEROUS THROUGH 900 PM...
FROM THE PIEDMONT...WEST TOWARD THE FOOTHILLS. THE STRONGER STORMS
WILL AFFECT LOCATIONS EAST OF HIGHWAY 29 BETWEEN LYNCHBURG AND
ALTAVISTA. TOWNS THAT CAN EXPECT DEADLY LIGHTNING AND WINDS GUSTING
TO 40 MPH INCLUDE...APPOMATTOX...SPRING MILLS AND BROOKNEAL.
ANOTHER STRONG STORM WILL AFFECT NORTHERN SECTIONS OF HENRY COUNTY...
INCLUDING COLLINSVILLE...FIELDALE AND FIGSBORO.

STAY INDOORS IF A STORM APPROACHES YOUR AREA...AND AVOID USING
ELECTRICAL APPLIANCES. ALSO STAY AWAY FROM WINDOWS.

05
Local storm report, Jul 27, 8:43 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
843 PM EDT WED JUL 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     BROOKNEAL               37.05N 78.97W
07/27/2005                   CAMPBELL           VA   COUNTY OFFICIAL

            NUMEROUS TREES DOWN

&&

JW
Local storm report, Jul 27, 8:44 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
844 PM EDT WED JUL 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     PENHOOK                 36.98N 79.63W
07/27/2005                   FRANKLIN           VA   COUNTY OFFICIAL

            NUMEROUS TREES DOWN

&&

JW
Local storm report, Jul 27, 8:45 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
845 PM EDT WED JUL 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     PITTSVILLE              36.98N 79.47W
07/27/2005                   PITTSYLVANIA       VA   COUNTY OFFICIAL

            NUMEROUS TREES DOWN

&&

JW
Local storm report, Jul 27, 8:54 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
854 PM EDT WED JUL 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     5 W BASTIAN             37.15N 81.24W
07/27/2005                   BLAND              VA   COUNTY OFFICIAL

            TREES DOWN ON GRAPEFIELD ROAD NEAR GOLF COURSE

&&

SK

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.